If you’d like to see the full video for this, which is pretty cool if you’re a Cure fan,
check it out on Vimeo.
One of my least favorite side effects of chemo/Lupron is the hot flashes. They are why I am awake at 5am writing this blog (I’ve been up since 4:30), and why I haven’t had a full night’s sleep in at least a month and a half.
During the day, every 1-2 hours, I feel my face begin to warm, then the first prickles of sweat. This quickly spreads to my head, neck, and then over my entire body, until I feel overheated and covered in perspiration. Sometimes it’s precipitated by a hot room or activity – something as simple as charging up the stairs. Other times I am sitting perfectly still at a comfortable temperature and it comes out of nowhere. I don’t like them during the day – they’re uncomfortable and make me feel gross – but I really hate them at night.
At night, about every 2 – 3 hours, I am woken from a sound sleep by a hot flash. Yesterday, I was taking a daytime nap after having been kept awake by them the night before. I was in the middle of a dream and IN MY DREAM realized I was starting a hot flash, which then woke me up. Each time I am awoken, I have to throw all the covers back and wait the 5 – 10 minutes it takes for the flash to pass. I sleep in a room with a window open in the middle of the winter. This helps cool me off during the hot flash, but once it’s passed, I have to get back under the covers because I’m freezing. I already suffer from and am medicated for insomnia. The medication does not override the hot flashes, nor help me fall back asleep when they come after 4am. When they come in the early morning like this – which is pretty much daily – I am fully awake by the time the flash passes and simply lie in bed thinking of things I could be doing. Now and then I am lucky and can force myself back to sleep around 6, only to be reawoken by my kids between 7 and 8. Today, there’s no point in even trying, as it’s chemo day and I need to be up to shower and get ready at 6:30 anyhow.
Last appointment with my onc, he recommended I try an OTC herbal treatment called Remifemin, which I have dutifully taken twice a day for three weeks, but the hot flashes persist. I’ll tell him that today and he will probably prescribe something, which just makes me feel overwhelmed and angry. Another medication to treat another side effect of another medication to treat… etc. I am over it.
All of the other side effects/complications – even the diarrhea – come and go, ebb and flow. But the hot flashes affect me every single day, because it’s hard to function normally when I NEVER get a full night’s sleep, and it’s impossible for me to sit still and not exert myself every single day to avoid the daytime flashes.
Today is treatment number 4. Three down, three to go. I will be so glad when this is in the rearview, and I better never get cancer again.